Montana, 2011

High Wind in Montana, November 22 to 24, 2011

November 22 to 24, 2011 · NWS BYZ · 3 events in 3 counties and zones

High pressure over Northern Utah and Western Wyoming combined with low pressure along Southern Canada resulted in strong southwest winds through the Upper Yellowstone and Stillwater Valleys and nearby adjacent plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

High pressure over Northern Utah and Western Wyoming combined with low pressure along Southern Canada resulted in strong southwest winds through the Upper Yellowstone and Stillwater Valleys and nearby adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 22, 10:05 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Nov 22, 10:05 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1005 AM MST TUE NOV 22 2011

.SHORT TERM...VALID FOR TDY AND WED...

ONLY MINOR CHANGES WERE MADE TO THE FORECAST FOR TODAY...MAINLY TO
INCREASE POPS OVER THE MOUNTAINS OF SOUTHWESTERN MT A BIT. A MOIST
WESTERLY FLOW IS ALREADY BRINGING SOME LIGHT SNOW INTO COOKE CITY.
MOISTURE CHANNEL IMAGERY SUGGESTS ANOTHER SHORT WAVE APPROACHING
FOR THIS AFTERNOON...SO SOME SNOW SHOWER ACTIVITY SHOULD CONTINUE.
STRONG WINDS IN THE LIVINGSTON AREA AND BEARTOOTH FOOTHILLS ARE ON
TRACK WITH THE FORECAST...WITH GUSTS AROUND 60 MPH ALREADY BEING
REPORTED. THE SURFACE PRESSURE GRADIENT BETWEEN IDAHO FALLS AND
LEWISTOWN HAS BEEN STEADILY INCREASING AND IS AT 15 HPA AS OF 16
UTC...SO GAP FLOW SHOULD CONTINUE AT LEAST THROUGH THE EVENING. WE
DID NOT MAKE ANY CHANGES TO FORECAST HIGHS TODAY...BUT UNCERTAINTY
EXISTS GIVEN THE REMAINING SNOW COVER AND HIGH-LEVEL CLOUDS
TRAVERSING THE AREA. SCHULTZ/CHURCH

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MINOR CHANGES TO THE EXTENDED PERIOD AS MODELS REMAIN IN PRETTY
GOOD AGREEMENT...AT LEAST FOR THE FIRST FEW DAYS OF THE PERIOD.

THANKSGIVING DAY WILL BE DRY AND MILD ACROSS THE REGION WITH
TEMPS AROUND 50. SOUTHWEST WINDS WILL ALSO BEGIN TO TAPER OFF SOME
COMPARED TO PREVIOUS DAYS. MORE UNSETTLED WEATHER IS ON THE WAY FOR
FRIDAY...AS SEVERAL DISTURBANCES MOVE ACROSS THE REGION. IT DOES
APPEAR THAT THIS TRANSITION HAS SLOWED DOWN SLIGHTLY...NOT
BRINGING WEATHER INTO THE THE REGION UNTIL FRIDAY
AFTERNOON/EVENING...SO PARED BACK EARLIER POPS AND INCREASED
AFTERNOON POPS SOMEWHAT. STILL DO NOT EXPECT TO SEE MUCH IN THE
WAY OF ACCUMULATING PRECIP...BUT SCATTERED RAIN SHOWERS BECOMING
SNOW SHOWERS AS TEMPS FALL. TEMPS WILL COOL TO THE 40S FRIDAY. MOUNTAINS
WILL SEE BEST POTENTIAL FOR SNOWFALL...AS OROGRAPHIC LIFT AIDES
DEVELOPMENT. RIDGING WILL BEGIN BUILDING BACK INTO THE REGION
SATURDAY...BUT STILL EXPECT HIGHS ONLY AROUND 40. THE RIDGE AND
DOWNSLOPE CONTINUE THROUGH SUNDAY...WITH TEMPS INTO THE UPPER 40S
WITH DRIER CONDITIONS. ANOTHER COLD FRONT PUSHES THROUGH THE
REGION SUNDAY NIGHT/MONDAY MORNING...BUT TIMING IS A BIT OFF...AND
MODELS CONTINUE TO DIVERGE THROUGH THE REMAINDER OF THE PERIOD.
DID EXPAND POPS FOR THIS PERIOD...BUT KEPT ON THE LOW END AT THIS
TIME. MODELS ARE VERY DIFFERENT FROM THIS POINT ON...BUT CARRIED
SOME SLIGHT POPS LATE IN THE PERIOD...TO ERR ON THE SIDE OF
CAUTION AS THE EC BRINGS ANOTHER COLD FRONT INTO THE AREA TUESDAY
NIGHT. AAG

&&

.AVIATION...

MOST SIGNIFICANT WEATHER IMPACT TODAY TO AVIATION IS THE WINDY
CONDITIONS. STRONGEST WINDS OVER THE GAP FLOW AREAS WITH SUSTAINED
WINDS OF 35KTS GUSTING TO 60KTS EXPECTED. ELSEWHERE WINDS
SUSTAINED AROUND 25 MPH WITH GUSTS TO 35 MPH ARE POSSIBLE
ESPECIALLY WEST AND SOUTH OF KBIL. SCATTERED SNOW SHOWERS OVER THE
MOUNTAINS WILL PRODUCE LOCAL OBSCURATIONS INTO EARLY AFTERNOON THEN
EXPECT IMPROVING CONDITIONS. ELSEWHERE ONLY MID LEVEL CLOUDS ARE
EXPECTED. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 046 035/055 034/052 031/043 024/040 028/048 033/046
    0/N 00/N    00/B    23/W    10/B    00/B    22/W
LVM 048 039/055 034/050 029/040 017/035 025/044 030/044
    0/N 00/N    01/N    33/W    21/N    11/N    22/W
HDN 045 029/053 023/050 027/045 021/042 023/049 028/046
    0/B 00/U    00/B    13/W    10/B    00/B    12/W
MLS 046 026/054 025/051 025/046 022/042 023/046 029/047
    0/B 00/U    00/U    12/W    10/U    00/U    01/B
4BQ 043 023/054 025/054 025/047 021/042 021/048 026/047
    0/B 00/U    00/U    02/W    10/U    00/U    02/W
BHK 045 022/054 024/054 023/046 020/040 022/045 026/043
    0/B 00/U    00/U    02/W    10/U    00/U    01/B
SHR 036 026/047 025/055 025/042 019/040 022/049 027/045
    0/B 00/U    00/B    14/W    10/U    00/U    02/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 22, 3:07 AM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
307 AM MST TUE NOV 22 2011

MTZ028>042-056>058-063>068-WYZ098-099-231015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
307 AM MST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS WILL CONTINUE IN THE LIVINGSTON AREA AND
BEARTOOTH FOOTHILLS THROUGH THIS EVENING. HAZARDOUS CROSSWINDS
WILL OCCUR ALONG INTERSTATE 90 FROM LIVINGSTON TO
SPRINGDALE...AND ON SOME ROADS IN THE BEARTOOTH FOOTHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY RESULTING
IN HAZARDOUS CROSSWINDS ON INTERSTATE 90 FROM LIVINGSTON TO
SPRINGDALE...AND ON SOME ROADS IN THE BEARTOOTH FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
November 22, 12:00 PM MST to November 23, 9:46 AM MST
Where
Livingston Area forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
Department of Highways
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 50 to 54 mph were reported at the Livingston DOT sensor.

High Wind, Northern Sweet Grass

When
November 22, 2:57 PM MST to 4:50 PM MST
Where
Northern Sweet Grass forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Sustained winds of 40 mph and slightly higher were observed in Big Timber.

High Wind, Beartooth Foothills

When
November 23, 10:00 AM MST to November 24, 6:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

A wind gust of 75 mph was reported at the Stillwater Mine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351314, 351313, 351315.